Alert archive / North Carolina / Flash Flood Warnings in 2012

Flash Flood Warning 15, NWS Raleigh, NC

July 9, 2012Granville County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 9, 2012, 7:05 PM EDT for Granville County, North Carolina. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 7:05 PM EDT (23:05 UTC)
Expired
Jul 9, 2012, 8:53 PM EDT
In force
108 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Granville County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS52 KRAH 092305
FFWRAH
NCC077-100100-
/O.NEW.KRAH.FF.W.0015.120709T2305Z-120710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER NORTHERN
  GRANVILLE COUNTY. DOPPLER RADAR ESTIMATED THAT NEARLY FIVE INCHES
  OF RAIN LIKELY HAD OCCURRED ALONG STATE HIGHWAY 158 WEST OF 
  OXFORD...AS WELL AS IN A SMALL AREA EAST OF HIGHWAY 15 NORTH OF 
  OXFORD...BETWEEN 515 PM AND 7 PM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE AREAS AROUND OXFORD.

AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL ARE STILL POSSIBLE 
RESULTING IN ADDITIONAL FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXTREMELY DANGEROUS. NUMEROUS ROADS AND LOW LYING
AREAS CAN QUICKLY FLOOD. FLOOD WATERS WILL ALSO THREATEN SOME HOMES
AND BUSINESSES. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD
PRONE AREA MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3624 7851 3625 7879 3649 7880 3655 7851

$$

DJF
2 follow-up statements
111 
WGUS72 KRAH 092357
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT MON JUL 9 2012

NCC077-100100-
/O.CON.KRAH.FF.W.0015.000000T0000Z-120710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANVILLE NC-
757 PM EDT MON JUL 9 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHERN GRANVILLE COUNTY...

AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN GRANVILLE 
COUNTY. DOPPLER RADAR ESTIMATED THAT FIVE TO AS MUCH AS SIX INCHES 
OF RAIN LIKELY HAD OCCURRED ALONG AND JUST NORTH OF HIGHWAY 158 WEST 
OF OXFORD...AND AGAIN JUST EAST OF HIGHWAY 15 NORTH OF OXFORD. 
THUNDERSTORMS CONTINUED OVER THE AREA. IN ISOLATED LOCATIONS...AS 
MUCH AS SEVEN INCHES OF TOTAL RAIN IS POSSIBLE...RESULTING IN THE 
DANGER OF FLASH FLOODING.

AT 750 PM...HIGH WATER SIGNS WERE BEING PLACED BY THE COUNTY 
DEPARTMENT OF TRANSPORTATION ON AUSTIN COURT IN THE OXFORD AREA.

LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED TO 
AREAS AROUND OXFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT DRIVE WHERE WATER COVERS THE 
ROAD. 

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING 
GRANVILLE COUNTY.

&&

LAT...LON 3624 7851 3625 7879 3649 7880 3655 7851

$$

DJF
163 
WGUS72 KRAH 100053
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT MON JUL 9 2012

NCC077-100058-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-120710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANVILLE NC-
853 PM EDT MON JUL 9 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN GRANVILLE
COUNTY...

AT 847 PM EDT...RAINFALL WAS DIMINISHING OVER GRANVILLE COUNTY. THE 
GRANVILLE COUNTYS SHERIFF REPORTED NO ROAD CLOSURES IN THE 
COUNTY...ESPECIALLY IN VICINITY OF OXFORD. THERE WERE SOME REPORTS 
OF STANDING WATER IN YARDS AND ON LOCAL STREETS...PARTICULARLY ALONG 
COLLEGE STREET IN OXFORD. HOWEVER...RAIN WAS GRADUALLY DIMINISHING 
AND THE LIGHT RAIN SHOULD NOT FURTHER ANY FLOODING CONCERNS.

FOR THOSE DRIVING DURING THE REST OF THE EVENING...BE ON THE LOOKOUT 
FOR STANDING WATER ON ROADS. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED THAT FROM NEARLY 5 TO AS MUCH AS OVER 6.5 INCHES OF RAIN 
LIKELY FELL IN PARTS OF GRANVILLE COUNTY WEST AND NORTH OF OXFORD 
WITH EARLIER THUNDERSTORMS. SLOW DOWN WHEN DRIVING IN THE DARK...
AS ANY STANDING WATER WILL BE HARDER TO RECOGNIZE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA...INCLUDING 
GRANVILLE COUNTY. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER 
INFORMATION. 

LAT...LON 3624 7851 3625 7879 3649 7880 3655 7851

$$

DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:06 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 9, 3:06 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT MON JUL 9 2012

.SYNOPSIS...
A COLD FRONT STRETCHING EAST TO WEST ACROSS VIRGINIA WILL DRIFT
SLOWLY SOUTH TOWARD NORTH CAROLINA. THE FRONT WILL THEN STALL AND
LINGER OVER THE REGION THROUGH MUCH OF THE WORK WEEK... BRINGING
UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 235 PM...

MODELS CONTINUE TO STRUGGLE WITH THE WEAK TROUGH OVER NORTH
CAROLINA... ITS LOCATION AND THE DEVELOPMENT OF ANY MINOR MESO LOWS.
DO NOT EXPECT TOO MUCH MOVEMENT OF THE TROUGH AND WILL BASE THE
FORECAST LOOSELY ON A MEAN TROUGH POSITION FROM CHARLOTTE NORTHEAST
TO ROCKY MOUNT DURING THIS FORECAST PERIOD.

STILL EXPECTING CONVECTION TO INCREASE OVER CENTRAL NORTH CAROLINA
AS THE DAY TURNS TO EVENING WITH BEST COVERAGE NEAR AND SOUTH OF THE
ABOVE MENTIONED TROUGH. WITH PRECIPITABLE WATERS ON THE INCREASE TO
NEAR TWO INCHES BY TUESDAY... BUT LITTLE UPPER LEVEL DYNAMICS...
EXPECT THUNDERSTORM COVERAGE TO MAXIMIZE LATE AFTERNOON AND SLOWLY
WANE TO ISOLATED TO WIDELY SCATTERED AS MIDNIGHT APPROACHES. IF
CONVECTION INDEED ENDS LATE TONIGHT... EXPECT AN EARLIER START TO
CONVECTION WITH A NEARLY SATURATED AIR MASS. LIKELY POPS BY LATE
TUESDAY MORNING... THOUGH HIGHER NEAR AND SOUTH OF THE TROUGH.

SEVERE THREAT TODAY AND EARLY TONIGHT CONTINUES WITH HIGH DOWNDRAFT
CAPE AND SURFACE DEWPOINT DEPRESSIONS IN MANY LOCATIONS EXCEEDING 25
DEGREES. SEVERE THREAT MUCH REDUCED FOR TUESDAY WITH MORE CLOUDS...
LOWER TEMPERATURES... AND MUCH LOWER CAPE.

LOW TEMPERATURES EXPECTED TO DIP A BIT FROM THE PAST COUPLE OF
NIGHTS AS THE SURFACE TROUGH FILLS SLIGHTLY... LOWERING 1000 TO 850
MILLIBAR THICKNESSES. CLOUDS AND MOISTURE WILL COMPENSATE FOR THIS
SOMEWHAT... WITH MOST LOW TEMPERATURES IN THE MID 70S. AFTERNOON
HIGH TEMPERATURES UNDER MOSTLY CLOUDY TO CLOUDY SKIES WILL STRUGGLE
TO REACH 85 TO 90 DEGREES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
AS OF 305 PM MONDAY...

DIFFERENCES BETWEEN THE NAM AND THE GFS EXIST DURING THIS PERIOD...
PRIMARILY IN TERMS OF HOW FAR SOUTH THE SURFACE AND 850MB FRONTS ARE
ABLE TO PROGRESS. THE NAM IS FARTHER SOUTH...WITH THE 850MB FRONT
GETTING AT LEAST AS FAR SOUTH AS THE SOUTH CAROLINA BORDER...AND
DRIER AIR BEING ABLE TO FILTER INTO AT LEAST THE NORTHEAST PIEDMONT
AND ESPECIALLY THE NORTHERN COASTAL PLAIN OVER TIME. ON THE OTHER
HAND...THE GFS KEEPS THE 850MB FRONT BASICALLY ONLY AS FAR SOUTH AS
ABOUT U.S. 64...WITH A MUCH MORE MOIST AIR MASS OVER MUCH OF CENTRAL
NORTH CAROLINA. THE FRONT HAS MADE ONLY SLOW PROGRESS SO FAR...AND
FOR THIS FORECAST WILL LEAN TOWARD THE SLOWER GFS DUE TO THE LATEST
TRENDS AND SEASONAL EXPECTATIONS. THROUGHOUT THIS PERIOD...FOLLOWING
THE GFS...THE 850MB FRONT IS FAIRLY STATIONARY OVER AREAS ALONG AND
NORTH OF U.S. 64...WITH WEAK 850MB WAVES MOVING EAST-NORTHEAST ALONG
THE BOUNDARY. GFS BUFR SOUNDINGS ARE MOIST...WITH GENERALLY SLENDER
CAPE...AND LIFT WILL BE AIDED BY CENTRAL NORTH CAROLINA BEING ON THE
FAR SOUTHERN PERIPHERY OF THE RIGHT ENTRANCE REGION OF A 70KT 250MB
JET...AND MODEST SHORTWAVES MOVING THROUGH IN THE FLOW ALOFT NOTED
PARTICULARLY ON THE 1.5PVU SURFACE. DOWNDRAFT CAPE IS FAIRLY LOW...
NOT MUCH MORE THAN 100 OR 200J/KG AS FORECAST BY THE GFS...BUT -10C
TO -30C CAPE AT TIMES REACHES AS HIGH AS 500J/KG OR SO. WHILE
ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE...THE PRIMARY
FORECAST CONCERN SHOULD BE LOCALLY HEAVY RAINFALL AND LIGHTNING.
EVEN TAKING A BLEND OF THE GFS PRECIPITABLE WATER OVER TWO INCHES...
AND THE NAM FORECAST MUCH LOWER...AROUND 1.5 INCHES OR 1.75 INCHES...
AN AVERAGE PRECIPITABLE WATER BETWEEN 1.75 AND TWO INCHES WOULD BE
SUFFICIENT FOR LOCALLY HEAVY RAIN.

DURING THE PERIOD...FORECAST THE HIGHEST CHANCES FOR RAIN ALONG THE
850MB FRONT...STILL LIKELY OVER THE SANDHILLS AND SOUTHERN COASTAL
PLAIN...BUT WITH LESSER RAW PROBABILITIES COMPARED TO FARTHER NORTH.
THE HIGHEST 850MB THETA-E VALUES AS FORECAST BY THE GFS ARE ALSO
ALONG THE 850MB BOUNDARY...STILL RELATIVELY HIGH FARTHER SOUTH...BUT
HIGHEST APPROACHING THE VIRGINIA BORDER. TOTAL RAINFALL AMOUNTS FROM
TUESDAY NIGHT THROUGH THURSDAY COULD APPROACH OR SLIGHTLY EXCEED A
COUPLE OF INCHES ALONG THE 850MB BOUNDARY...WITH LOCALLY HIGHER
AMOUNTS DEPENDING ON MESOSCALE INFLUENCES. IN TERMS OF
TEMPERATURES...BASED ON EXPECTED CLOUDS IN THE FRONTAL ZONE...
TENDED TO FORECAST MINIMUM VALUES NEAR THE HIGHEST GUIDANCE...AND
MAXIMUM VALUES NEARER THE COOLER GUIDANCE. BIAS-CORRECTED
INFORMATION FROM GUIDANCE HAD A GOOD APPROACH IT SEEMS AND LEANED
TOWARD THAT GUIDANCE FOR BOTH HIGHS AND LOWS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 305 PM MONDAY...

DURING THIS PERIOD...CONSENSUS OF THE LONG-TERM GUIDANCE SUGGESTS
UPPER RIDGING WILL GRADUALLY BUILD WEST FROM THE ATLANTIC ACROSS THE
CAROLINAS. LOWER HEIGHTS...AND DECENT MOISTURE AND INSTABILITY...
TRANSITION TO AN AIR MASS WITH GREATER HEIGHTS AND DIMINISHING
MOISTURE IN THE ENTIRE ATMOSPHERIC COLUMN. COARSE MODEL SOUNDINGS
OVER TIME SUGGEST DRIER CONDITIONS PARTICULARLY IN THE MID AND UPPER
LEVELS FROM THE WEEKEND THROUGH EARLY NEXT WEEK...ALONG WITH A
MODEST REDUCTION IN 850MB THETA-E ESPECIALLY OVER MUCH OF THE
PIEDMONT AND COASTAL PLAIN. IN ADDITION...DAY TO DAY...OVERALL 0-6KM
SHEAR DIMINISHES TO CURRENTLY FORECAST VALUES IN SINGLE DIGITS KNOTS
BY LATE SUNDAY INTO MONDAY...MAKING STORM ORGANIZATION INCREASINGLY
DIFFICULT OVER TIME.

THE PREVIOUS FORECAST SUGGESTED THE HIGHEST CHANCES FOR SHOWERS AND
THUNDERSTORMS EARLY IN THIS LONG-TERM PERIOD...WITH GRADUALLY
LOWERING CHANCES OVER TIME. THIS FORECAST CONTINUES THAT TREND...
WITH THE HIGHER CHANCES DEFINITELY THURSDAY NIGHT INTO FRIDAY...
WHEN HEIGHTS ALOFT ARE LOWEST...MOISTURE APPEARS GREATEST...AND LIFT
IS BEST WITH THE REMNANT FRONT OVERHEAD. FOR SATURDAY THROUGH
MONDAY...AND PARTICULARLY SUNDAY THROUGH MONDAY...FOR THIS FORECAST
TRENDED LOWER WITH THE CHANCES FOR SHOWERS AND THUNDERSTORMS...AND
IF THE ECMWF VERIFIES IT WILL BE DIFFICULT TO GET MUCH DEEP
CONVECTION AT ALL GIVEN THE STABILITY AND MID-LEVEL DRY AIR THAT
MODEL FORECASTS. GFSX MOS GUIDANCE...HOWEVER...IS ABOVE CLIMATOLOGY
EACH DAY IN TERMS OF CHANCES OF PRECIPITATION...AND AS A RESULT AM
RELUCTANT TO MAKE A STARK CHANGE FROM SOLID CHANCES OF PRECIPITATION
TO DRY CONDITIONS. OVERALL...FROM THE END OF THE WEEK THROUGH THE
WEEKEND...IT IS CURRENTLY EXPECTED THAT THE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL DIMINISH DAY TO DAY...AND EACH DAY THE RELATIVELY
HIGHER CHANCES COMPARED TO THE REST OF CENTRAL NORTH CAROLINA WILL
LIE OVER THE WESTERN PIEDMONT AS THE HIGH ALOFT BUILDS IN FROM THE
EAST AND OVERALL MOISTURE TENDS TO BE HIGHER WEST.

AS THE HIGH BUILDS ALOFT...AND THE POTENTIAL FOR MORE HOURS OF SUN
INCREASES...TEMPERATURES SHOULD GRADUALLY START TO WARM. BY SUNDAY...
1000-850MB THICKNESSES...ALONG WITH GUIDANCE TEMPERATURES...FORECAST
HIGHS THROUGHOUT MUCH OF CENTRAL NORTH CAROLINA BACK AT LEAST INTO
THE LOWER 90S...AND MID 90S COULD RETURN TO SEVERAL LOCATIONS IN THE
PIEDMONT FOR MONDAY. BY MONDAY...MAXIMUM APPARENT TEMPERATURES COULD
RISE BACK TO NEAR 100 PARTICULARLY IN AND AROUND U.S. 1 AND
INTERSTATE 95. EARLIER...80S SHOULD BE THE RULE FOR FRIDAY AND
SATURDAY...WITH A FEW LOCATIONS APPROACHING 90 SATURDAY MAINLY OVER
THE SANDHILLS...UNDER MORE CLOUDS AND A BETTER THREAT OF
PRECIPITATION.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM...

SHOWERS DEVELOPING SOUTH AND WEST OF HIGHWAYS 64 AND ONE. EXPECT
THUNDERSTORMS AS THE AFTERNOON PROGRESSES AND COVERAGE TO INCREASE
AND SPREAD OVER MOST OF CENTRAL NORTH CAROLINA BY LATE AFTERNOON.
IFR VISIBILITIES IN SHOWERS. STORMS WILL DECREASE IN THE LATE
EVENING AND BECOME SCATTERED TO ISOLATED AS MIDNIGHT APPROACHES.
SOME FOG AFTER MIDNIGHT TONIGHT... ESPECIALLY WHERE SIGNIFICANT
RAIN FALLS THIS AFTERNOON. SHOWERS OR THUNDERSTORMS ALMOST ANYTIME
AFTER SUNRISE TUESDAY... ESPECIALLY NEAR AND SOUTH OF HIGHWAY 64.

THERE WILL BE A CHANCE FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS... PRIMARILY IN THE AFTERNOON THROUGH EARLY EVENING
INTO THURSDAY NIGHT... WITH CONVECTION DECREASING IN COVERAGE FOR
FRIDAY AND SATURDAY AND MORE LIKELY TO BE CONFINED TO THE
AFTERNOONS AND EVENINGS. THERE IS A GOOD CHANCE FOR MVFR CEILINGS
AND VISIBILITIES LATE NIGHT TO JUST AFTER SUNRISE EACH NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ042-043-
073>078-083>086-088-089.

&&

SHORT TERM...DJF
LONG TERM...DJF
Hazardous weather outlook, Jul 9, 10:38 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT MON JUL 9 2012

NCZ042-043-073>078-083>086-088-089-101445-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1038 AM EDT MON JUL 9 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

NCZ007>011-021>028-038>041-101445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
1038 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 5:44 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT MON JUL 9 2012

NCZ028-092245-
EDGECOMBE-
544 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
645 PM EDT...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINETOPS...OR ABOUT 9 MILES SOUTH OF TARBORO...MOVING NORTHEAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PINETOPS...
CONETOE...PRINCEVILLE...TARBORO...SPEED.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3583 7735 3582 7739 3580 7743 3580 7747
      3575 7753 3568 7766 3575 7773 3604 7750
      3604 7747 3600 7743 3600 7740 3591 7734
TIME...MOT...LOC 2144Z 207DEG 11KT 3579 7755

10
Special weather statement, Jul 9, 5:57 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT MON JUL 9 2012

NCZ089-092300-
SAMPSON-
557 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 700
PM EDT...

AT 557 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF HARRELLS...OR ABOUT 17 MILES WEST OF WALLACE...MOVING
EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARRELLS.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3457 7827 3461 7832 3467 7833 3470 7838
      3474 7839 3478 7843 3485 7816 3474 7819
      3472 7814 3472 7811 3471 7811 3468 7815
      3456 7824 3455 7826
TIME...MOT...LOC 2157Z 255DEG 6KT 3469 7829

10
Special weather statement, Jul 9, 6:12 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
612 PM EDT MON JUL 9 2012

NCZ007-022>024-092300-
ALAMANCE-GUILFORD-ORANGE-PERSON-
612 PM EDT MON JUL 9 2012

...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS WILL
MOVE ACROSS PARTS OF WESTERN PERSON...NORTHERN ORANGE...NORTHERN
GUILFORD AND NORTHERN ALAMANCE COUNTIES THROUGH 700 PM EDT...

AT 610 PM EDT...DOPPLER RADAR INDICATED WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WITH OCCASIONAL LIGHTNING AND HEAVY RAIN FROM NEAR
MONTICELLO...OR ABOUT 11 MILES SOUTH OF REIDSVILLE...TO ROXBORO. THE
STORMS WERE GENERALLY MOVING EAST AT 15 TO 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE...ALTAMAHAW...UNION RIDGE...PLEASANT
GROVE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. PERSONS TRAVELLING DURING
THE EARLY EVENING COMMUTE SHOULD ALSO BE ON THE LOOKOUT FOR BRIEFLY
GUSTY WINDS...REDUCED VISIBILITY IN HEAVY RAIN...AND PONDING OF
WATER ON ROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA.

&&

LAT...LON 3655 7894 3624 7898 3613 7912 3613 7980
      3625 7976 3625 7916 3653 7914
TIME...MOT...LOC 2210Z 286DEG 19KT 3619 7965

DJF
Special weather statement, Jul 9, 6:18 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT MON JUL 9 2012

NCZ039-073-074-092315-
MONTGOMERY-RANDOLPH-STANLY-
618 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF
STANLY...RANDOLPH AND MONTGOMERY COUNTIES THROUGH 715 PM EDT...

AT 618 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BADIN...OR ABOUT 6 MILES NORTHEAST OF ALBEMARLE...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BADIN LAKE...
ELDORADO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3551 8015 3551 8007 3556 8007 3564 7993
      3542 7979 3532 8007 3549 8018
TIME...MOT...LOC 2218Z 240DEG 7KT 3543 8010

WSS
Special weather statement, Jul 9, 7:00 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT MON JUL 9 2012

NCZ007>010-100000-
GRANVILLE-PERSON-VANCE-WARREN-
700 PM EDT MON JUL 9 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...PERSON
AND GRANVILLE COUNTIES THROUGH 800 PM EDT...

AT 657 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
WISE TO 7 MILES SOUTHWEST OF BUSHY FORK...OR ALONG A LINE EXTENDING
FROM 12 MILES NORTH OF WARRENTON TO PROSPECT HILL. THE SHOWERS AND
THUNDERSTORMS WERE MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT...DEADLY CLOUD TO GROUND LIGHTNING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. BOATERS SHOULD MOVE TO SAFE
HARBOR AS THE SKY THREATENS...WELL IN ADVANCE OF APPROACHING STORMS.

PERSONS TRAVELLING THIS EVENING SHOULD BE PREPARED FOR HEAVY RAIN...
REDUCING VISIBILITY AND CAUSING AT LEAST MINOR FLOODING ON AREA
ROADWAYS. USE EXTRA CAUTION WHEN DRIVING THIS EVENING...ESPECIALLY
AS THE SUN GOES DOWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR PARTS OF CENTRAL NORTH CAROLINA.

&&

LAT...LON 3654 7790 3636 7792 3620 7801 3621 7811
      3625 7814 3627 7830 3623 7838 3616 7842
      3618 7849 3614 7852 3615 7880 3624 7880
      3624 7916 3654 7913
TIME...MOT...LOC 2257Z 279DEG 33KT 3655 7820 3623 7912

DJF
Special weather statement, Jul 9, 7:02 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT MON JUL 9 2012

NCZ022>024-100000-
ALAMANCE-GUILFORD-ORANGE-
702 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
ORANGE...GUILFORD AND ALAMANCE COUNTIES THROUGH 800 PM EDT...

AT 700 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES EAST OF CARR TO MONTICELLO...OR ALONG A
LINE EXTENDING FROM PROSPECT HILL TO 8 MILES SOUTH OF
REIDSVILLE...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL STRONG
THUNDERSTORMS MAY ALSO DEVELOP IN THE VICINITY OF GREENSBORO...HIGH
POINT AND RANDLEMAN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3625 7915 3624 7896 3623 7895 3620 7895
      3620 7896 3612 7897 3608 7898 3604 7898
      3593 7993 3625 7979
TIME...MOT...LOC 2300Z 301DEG 9KT 3624 7911 3623 7964

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:10 PM EDTSpecial Weather StatementRAHHalifax65 min
Jul 8, 11:45 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren60 min
Jul 9, 1:18 AM EDTSpecial Weather StatementRAHChatham, Lee42 min
Jul 9, 1:47 AM EDTSpecial Weather StatementRAHHalifax58 min
Jul 9, 3:41 AM EDTHeat AdvisoryRAHAnson, Cumberland, Harnett, Hoke, Johnston, Lee and 8 more15 hr
Jul 9, 1:16 PM EDTSpecial Weather StatementRAHHoke, Lee, Montgomery, Moore59 min
Jul 9, 1:56 PM EDTSevere Thunderstorm WarningRAHHarnett49 min
Jul 9, 1:57 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Lee, Moore63 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningRAHMoore40 min
Jul 9, 2:25 PM EDTAreal Flood AdvisoryRAHHarnett, Moore3 hr
Jul 9, 2:45 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore45 min
Jul 9, 2:47 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake58 min
Jul 9, 2:49 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson41 min
Jul 9, 3:02 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee43 min
Jul 9, 3:11 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke34 min
Jul 9, 3:36 PM EDTSpecial Weather StatementRAHScotland54 min
Jul 9, 3:37 PM EDTSpecial Weather StatementRAHJohnston53 min
Jul 9, 3:43 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 9, 3:57 PM EDTSpecial Weather StatementRAHWayne63 min
Jul 9, 4:04 PM EDTSpecial Weather StatementRAHWake41 min
Jul 9, 4:10 PM EDTAreal Flood AdvisoryRAHChatham, Johnston, Wake79 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHDurham45 min
Jul 9, 4:20 PM EDTSpecial Weather StatementRAHAnson55 min
Jul 9, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Jul 9, 4:30 PM EDTSevere Thunderstorm WarningRAHDurham45 min
Jul 9, 4:34 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond56 min
Jul 9, 4:41 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly49 min
Jul 9, 5:01 PM EDTSpecial Weather StatementRAHWayne59 min
Jul 9, 5:10 PM EDTAreal Flood AdvisoryRAHAnson80 min
Jul 9, 5:25 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly50 min
Jul 9, 5:38 PM EDTSpecial Weather StatementRAHGranville52 min
Jul 9, 5:44 PM EDTSpecial Weather StatementRAHEdgecombe61 min
Jul 9, 5:56 PM EDTSevere Thunderstorm WarningRAHGranville, Person, Vance49 min
Jul 9, 5:57 PM EDTSpecial Weather StatementRAHBladen63 min
Jul 9, 6:12 PM EDTSpecial Weather StatementRAHPerson48 min
Jul 9, 6:18 PM EDTSpecial Weather StatementRAHMontgomery57 min
Jul 9, 6:30 PM EDTAreal Flood AdvisoryRAHGranville, Person, Vance2 hr
Jul 9, 7:00 PM EDTSpecial Weather StatementRAHGranville, Person, Vance, Warren60 min
Jul 9, 7:02 PM EDTSpecial Weather StatementRAHAlamance, Guilford, Orange58 min
Jul 9, 7:28 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren47 min
Jul 9, 7:46 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash59 min
Jul 9, 7:48 PM EDTFlash Flood WarningRAHAlamance, Guilford3 hr

Nearby

Flash Flood Warnings in North Carolina, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.